[Skip to Content]
[Skip to Content Landing]

You May Also Like

Clinical Observation
August 1984

Drug-Induced Liver InjuryIn Vitro Demonstration of Hypersensitivity to Both Phenytoin and Phenobarbital

Author Affiliations

From the Departments of Medicine (Drs Faguet, Kahn, and Middleton) and Cell and Molecular Biology (Drs Faguet and Agee), Medical College of Georgia, and the Medical Service, Veterans Administration Medical Center (Drs Faguet, Kahn, and Middleton). Augusta. Dr Kahn is now in private practice in Richmond, Va.

Arch Intern Med. 1984;144(8):1677-1679. doi:10.1001/archinte.144.8.1677
Abstract

• Fever, lymphadenopathy, exfoliative dermatitis, and evidence of drug-induced liver injury developed in a 16-year-old girl three weeks after beginning therapy with phenytoin and phenobarbital. This clinical syndrome can be caused by either of these structurally related drugs but has been more frequently attributed to phenytoin. In vitro studies disclosed marked reactivity of this patient’s lymphocytes to concentrations of both drugs, which encompassed their measured serum levels. The demonstration of dual reactivity raises concerns about continuing administration of phenobarbital during an apparent phenytoin-induced reaction. Whether this potential risk is greater than the risk of stopping all anti-convulsant medications in a patient with a seizure disorder is not known and remains to be established.

×